Therapeutic Use of Traditional Chinese Herbal Medications for Chronic Kidney Diseases

Yifei Zhong; Yueyi Deng; Yiping Chen; Peter Y. Chuang; John Cijiang He

Disclosures

Kidney Int. 2013;84(6):1108-1118. 

In This Article

The Toxicity of TCHMs

Although the TCHMs described above are relatively safe and usually do not cause major toxicity at therapeutic doses, it is critical for us to recognize that some herbal medications can cause significant toxicity including kidney toxicity.[86–88] The toxicity of these herbal medications could be caused by inherent herb-induced toxicity or contamination of the herb or extract, or both. It was reported that ~10% of the incident end-stage renal disease population in Taiwan is due to Chinese herb nephropathy.[89] The most well-described renal toxicity associated with traditional Chinese herbal medication is aristolochic acid–induced nephropathy.[90,91] Despite awareness of the toxicity of aristolochic acid, some Chinese herbal preparations may still contain traces of this compound. The pathology of aristolochic acid–induced nephropathy is characterized by extensive renal interstitial fibrosis and tubular atrophy without obvious glomerular injury. Uroepithelial malignancies are commonly observed as a long-term sequelae associated with aristolochic acid–induced nephropathy. A retrospective study of 86 patients with aristolochic acid–induced nephropathy found that 19 patients (22.0%) presented with acute kidney injury, whereas 67 patients (78%) presented with CKD.[92] Eleven (57.9%) patients with acute kidney injury regained renal function and 27 patients (40.2%) with CKD progressed to end-stage renal disease.

Certain TCHMs, including Dioscorea bulbifera, Trichosanthes kirilowii, Melia toosendan, Cassia angustifolia, and Polygonum multiflorum, are known to cause liver toxicity.[93] TCHM-induced liver toxicity usually occurs after 1 to 4 weeks of therapy, and it is manifested clinically by fatigue, jaundice, and poor appetite. Significant hematopoietic toxicity has been associated with Sinomenium acutum, mercury sulfide, and Psychotria rubra, which are known to cause thrombocytopenia and hemolytic anemia.[94] However, these side effects are uncommon and mostly occur in susceptible patients with overdose and prolonged use of these herbs.

In addition, concomitant use of herbal prescriptions with western medications could engender serious herb–drug interactions, leading to complications by increasing or decreasing the pharmacologic or toxicologic effects of either component. For instance, herbs traditionally used to lower glucose concentrations in diabetes could precipitate hypoglycemia if taken in combination with conventional oral hypoglycemic medications.[95] It is known that reported bleeding complications could occur when warfarin is combined with either A. sinensis[96] or Salvia miltiorrhiza.[97] Healthcare providers should also caution patients against mixing herbs and pharmaceutical drugs.[98,99]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....